Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2013, 5:16 PM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2013, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 20, 2013, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 30 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:45 PM CDT | TSTM WND DMG | 4 Nnw Galesburg, ND | NUMEROUS LARGE TREE 6 TO 8 INCH DIAMETER BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS ACROSS NORTHERN BROADLAWN AND GALESBURG TOWNSHIPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS53 KFGF 202216 SVRFGF NDC017-091-097-202300- /O.NEW.KFGF.SV.W.0009.130620T2216Z-130620T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 516 PM CDT THU JUN 20 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHWESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 600 PM CDT * AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF FINLEY...AND MOVING SOUTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALESBURG AROUND 540 PM CDT. ERIE AROUND 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4732 9725 4709 9738 4729 9781 4739 9775 TIME...MOT...LOC 2216Z 297DEG 23KT 4731 9766 HAIL...0.75IN WIND...60MPH $$ HOPKINS
2 follow-up statements
377 WWUS53 KFGF 202234 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 534 PM CDT THU JUN 20 2013 NDC017-091-097-202300- /O.CON.KFGF.SV.W.0009.000000T0000Z-130620T2300Z/ CASS ND-STEELE ND-TRAILL ND- 534 PM CDT THU JUN 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN TRAILL...SOUTHEASTERN STEELE AND NORTHWESTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 600 PM CDT... AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF GALESBURG...AND MOVING SOUTHEAST AT 25 MPH. WINDS OF 45 TO 50 MPH WERE REPORTED BY THE PUBLIC NEAR THE TOWN OF HOPE. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...PUBLIC. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... GALESBURG AROUND 540 PM CDT. ERIE AROUND 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4737 9764 4732 9725 4709 9738 4725 9772 TIME...MOT...LOC 2233Z 297DEG 23KT 4726 9752 HAIL...0.75IN WIND...60MPH $$ HOPKINS/JAM
123 WWUS53 KFGF 202300 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 600 PM CDT THU JUN 20 2013 NDC017-091-097-202310- /O.EXP.KFGF.SV.W.0009.000000T0000Z-130620T2300Z/ CASS ND-STEELE ND-TRAILL ND- 600 PM CDT THU JUN 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TRAILL... SOUTHEASTERN STEELE AND NORTHWESTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4737 9764 4732 9725 4709 9738 4725 9772 TIME...MOT...LOC 2300Z 297DEG 23KT 4718 9729 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:59 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 20, 3:59 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 PM CDT THU JUN 20 2013
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
UPPER LEVEL LOW PRESSURE TROUGH OVER THE PACIFIC NORTHWEST FORECAST
WILL EJECT A SHORT WAVE ACROSS ND/SOUTHERN MAN LATE SUN NIGHT WHILE
ORIGINAL LOW REMAINS OVER ALTA. UPPER AIR BECOMES MORE PROGRESSIVE
THEREAFTER AS SHORT WAVES MOVE IN FROM THE WEST COAST. WATER VAPOR
LOOP INDICATED A SHORT WAVE/JET STREAK OVER WESTERN MN.
MODELS PLACE MOST UNSTABLE AIR FOR TOMORROW NIGHT OVER THE SOUTHERN
RED RIVER VALLEY. ANOTHER SHORT WAVE FORECAST TO MOVE THROUGH FRI
NIGHT. WILL PREFER THE ECMWF. MODEL CROSS SECTION INDICATES
DIFFERENTIAL THETA-E ADVECTION WILL BE POSSIBLE FOR FRI NIGHT AND SO
WILL THE THREAT FOR WIND.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUN 21 2013
SATURDAY NIGHT THROUGH SUNDAY NIGHT
ANOTHER SHORT FORECAST FOR SAT NIGHT AND PRECIPITATION WOULD BE MOST
LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY.
WITH PRECIPITATION EXPECTED FOR THE NEXT COUPLE NIGHT MAINLY OVER
THE SOUTHEAST HALF OR TWO THIRDS OF THE AREA...HAVE EXPANDED THE
FLASH FLOOD WATCH FOR EASTERN ZONES.
MONDAY-THURSDAY...MODELS IN AGREEMENT THAT THE PERIOD WILL BEGIN
WITH SOUTHWEST FLOW ALOFT AND TRANSITION TO NORTHWEST FLOW ALOFT AS
AN UPPER RIDGE BUILDS ACROSS THE WESTERN CONUS. TIMING OF SHORTWAVES
WITHIN THIS FLOW HARD TO DETERMINE...AND MODELS EACH HAVE THEIR OWN
IDEA. MONDAY SHOULD BE DRY...WITH INCREASING THUNDER CHANCES FOR THE
REMAINDER OF THE WEEK. TEMPERATURES NEAR NORMAL VALUES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1133 PM CDT THU JUN 20 2013
AMOUNT OF CLEARING LATE TONIGHT WILL LIKELY DETERMINE THE EXTENT
OF ANY FOG FORMATION BY EARLY MORNING. BACK EDGE OF THE HIGH
CLOUDS ARE NOT MOVING EAST VERY FAST SO DO NOT THINK FOG WILL BE A
PROBLEM UNLESS IT DOES CLEAR OUT BY MORNING. SHOULD BE A BREAK
IN THE PCPN FRI MORNING WITH MORE POSSIBLE BY AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
SHORT TERM...HOPPES
LONG TERM...HOPPES/TG
AVIATION...GODONHazardous weather outlook, Jun 20, 5:00 AM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 500 AM CDT THU JUN 20 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 500 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME LOCATIONS WILL RECEIVE HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE HEAVIEST AMOUNTS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. TG
In the hours before
Special weather statement, Jun 20, 11:16 AM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CDT THU JUN 20 2013
NDZ024-026-028-029-201700-
EDDY ND-GRIGGS ND-NELSON ND-STEELE ND-
1116 AM CDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEELE...SOUTHERN
NELSON...NORTHERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL NOON CDT...
AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES SOUTHWEST OF MCVILLE...OR 37 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
PEKIN AROUND 1125 AM CDT.
MCVILLE AROUND 1135 AM CDT.
KLOTEN AROUND 1140 AM CDT.
ANETA AROUND 1145 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4775 9857 4799 9789 4767 9788 4767 9770
4749 9834
TIME...MOT...LOC 1616Z 244DEG 25KT 4770 9834
PJS/JAMSpecial weather statement, Jun 20, 12:28 PM CDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT THU JUN 20 2013
NDZ014-015-024-026-028-054-201830-
BENSON ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-WESTERN WALSH COUNTY
ND-
1228 PM CDT THU JUN 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALSH...SOUTHERN
RAMSEY...NELSON...EXTREME NORTHEASTERN GRIGGS...NORTHEASTERN EDDY AND
SOUTHEASTERN BENSON COUNTIES UNTIL 130 PM CDT...
AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES SOUTHWEST OF LAKOTA...OR 23 MILES SOUTHEAST
OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
THE STORM WILL BE NEAR...
TOLNA AROUND 1235 PM CDT.
STUMP LAKE AND PEKIN AROUND 1240 PM CDT.
MCVILLE AND LAKOTA AROUND 1250 PM CDT.
KLOTEN AROUND 1255 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4826 9799 4793 9791 4767 9788 4768 9872
4787 9879
TIME...MOT...LOC 1727Z 250DEG 33KT 4784 9857
JM/JKLocal storm report, Jun 20, 4:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
433 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 WSW COOPERSTOWN 47.41N 98.24W
06/20/2013 E1.00 INCH GRIGGS ND PUBLIC
HAIL AND VERY HEAVY RAIN. HAIL LASTED FOR ABOUT 5 MINUTES
THEN RAIN CONTINUED.
&&
GGUSTLocal storm report, Jun 20, 4:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST COOPERSTOWN 47.44N 98.12W
06/20/2013 M58 MPH GRIGGS ND AWOS
50 KT GUST REPORTED AT COOPERSTOWN AWOS KS32.
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:45 PM CDT | Special Weather Statement | FGF | Benson | 60 min |
| Jun 19, 11:16 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 44 min |
| Jun 19, 11:31 PM CDT | Special Weather Statement | FGF | Sargent | 59 min |
| Jun 20, 12:23 AM CDT | Special Weather Statement | FGF | Ransom | 37 min |
| Jun 20, 12:31 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 44 min |
| Jun 20, 2:48 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 33 hr |
| Jun 20, 3:58 AM CDT | Special Weather Statement | FGF | Sargent | 32 min |
| Jun 20, 4:15 AM CDT | Flash Flood Warning | FGF | Ransom, Richland, Sargent | 8 hr |
| Jun 20, 10:41 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 49 min |
| Jun 20, 11:16 AM CDT | Special Weather Statement | FGF | Nelson | 44 min |
| Jun 20, 11:44 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 24 hr |
| Jun 20, 12:28 PM CDT | Special Weather Statement | FGF | Nelson | 62 min |
| Jun 20, 1:18 PM CDT | Flash Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 39 hr |
| Jun 20, 3:51 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 39 min |
| Jun 20, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 51 min |
| Jun 20, 5:58 PM CDT | Tornado Warning | FGF | Barnes | 47 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 40 min |
| Jun 20, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 46 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.